Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Columbia, SC

June 1, 2018Fairfield County, Kershaw County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 1, 2018, 7:54 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2018, 7:54 PM EDT (23:54 UTC)
Expired
Jun 1, 2018, 9:00 PM EDT
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 93 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 8:17 PM EDTTSTM WND DMG13 N Lancaster, SCSCHP REPORTED TREE IN ROADWAY US 521S 2 MILES SOUTH OF SC75 INTERSECTION. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

345 
WUUS52 KCAE 012354
SVRCAE
SCC039-055-057-020100-
/O.NEW.KCAE.SV.W.0031.180601T2354Z-180602T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
754 PM EDT FRI JUN 1 2018

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Eastern Fairfield County in central South Carolina...
  Lancaster County in central South Carolina...
  Northwestern Kershaw County in central South Carolina...

* Until 900 PM EDT.

* At 753 PM EDT, severe thunderstorms were located along a line
  extending from Rock Hill to Winnsboro, moving east at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Lancaster, Kershaw, Elgin, Heath Springs, Irwin, Ridgeway and
  Lancaster Mill.

This includes Interstate 77 between mile markers 38 and 51.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

Severe thunderstorms can produce large capsizing waves. If on or near
Lake Greenwood move into dock and take shelter!

&&

LAT...LON 3493 8078 3482 8079 3482 8057 3474 8050
      3429 8051 3425 8098 3455 8103 3455 8087
      3465 8089 3469 8086 3474 8088 3479 8087
      3481 8090 3484 8087 3490 8088 3493 8086
      3501 8091 3507 8090
TIME...MOT...LOC 2353Z 277DEG 18KT 3495 8105 3440 8110 

HAIL...<.75IN
WIND...60MPH
 
$$

HC
1 follow-up statement
856 
WWUS52 KCAE 020027
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
827 PM EDT FRI JUN 1 2018

SCC039-020036-
/O.CAN.KCAE.SV.W.0031.000000T0000Z-180602T0100Z/
Fairfield SC-
827 PM EDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FAIRFIELD COUNTY IS
CANCELLED...

The storms which prompted the warning has moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3493 8078 3482 8079 3482 8057 3474 8050
      3429 8051 3428 8073 3455 8079 3472 8081
      3473 8087 3475 8088 3479 8087 3481 8090
      3484 8087 3490 8088 3493 8086 3501 8091
      3507 8090
TIME...MOT...LOC 0026Z 277DEG 18KT 3493 8086 3438 8091 

$$

SCC055-057-020100-
/O.CON.KCAE.SV.W.0031.000000T0000Z-180602T0100Z/
Lancaster SC-Kershaw SC-
827 PM EDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR LANCASTER AND CENTRAL KERSHAW COUNTIES...

At 826 PM EDT, severe thunderstorms were located along a line
extending from near Marvin to 10 miles east of Winnsboro, moving east
at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lancaster, Kershaw, Elgin, Heath Springs, Irwin and Lancaster Mill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3493 8078 3482 8079 3482 8057 3474 8050
      3429 8051 3428 8073 3455 8079 3472 8081
      3473 8087 3475 8088 3479 8087 3481 8090
      3484 8087 3490 8088 3493 8086 3501 8091
      3507 8090
TIME...MOT...LOC 0026Z 277DEG 18KT 3493 8086 3438 8091 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:20 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 1, 6:20 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
620 PM EDT Fri Jun 1 2018

.SYNOPSIS...
Surface high pressure will extend from the Atlantic westward
into the Gulf of Mexico through the weekend, providing
seasonably hot and humid conditions with a few afternoon and
evening thunderstorms. A cold front will move through the area
late Sunday or Sunday night. High pressure will build in from
the north early next week, ushering in slightly cooler and
drier air.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Biggest question for this period remains the amount and severity
of convection later today. Despite warm and seasonably moist
surface layer in place, GOES-16 mesoscale images clearly show
stable wave clouds over the western half of the forecast area.
these indicate there is still a stabilizing factor in the low to
mid levels of the atmosphere early this afternoon. The SPC
mesoanalysis supports this observation, showing a little CIN in
the area, so despite surface-based CAPES in the 1500-2000 J/kg
neighborhood, convection has yet to develop.

This should start to change over the next few hours as further
heating eventually erodes the remaining CIN. Meanwhile, two
clusters of convection have developed in northwest Georgia, and
the mean mid level flow from the west northwest should force
that convection southeastward through the remainder of the day.
it seems like the HRRR has finally caught on to this scenario in
the past couple of hours, and so I leaned heavily on that model
output for the sensible weather the remainder of the afternoon
and evening.

Therefore, I have increased the pops in the CSRA for the 21Z-01Z
time frame as it seems that area will have a hard time avoiding
the convection moving in from the west. Areas further to the
east are a little more uncertain for a couple of reasons. First,
the trajectory of the convection in Georgia looks to keep the
current bands mainly west of the Midlands. Second, the timing
would take the best forcing for convection into the midlands
after sundown, so the surface-based instability will be on the
decrease. However, it looks like there will still be a chance of
at least elevated convection this evening based on the
potential of the clusters to develop eastward while they move
southeastward, clipping more of the CWA than the 3 finger rule
would suggest.

Whatever convection does develop into the area should wind down
by midnight as both the forcing and the instability subside. the
clouds will gradually thin as well. Areas that see rain will
likely have their minimum temperatures during the evening, with
it remaining steady overnight. Areas that miss the rain will see
a more typical diurnal cooling trend, with minimums toward dawn.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
A positively tilted upper trough as well as a surface trough
will cross the forecast area on Saturday coinciding with peak
heating providing the chance for convection. Forecast soundings
indicate moderate to strong instability with SBCAPE values near
3000 J/kg and Lifted Index values around -9C with downdraft CAPE
values approaching 1000 J/kg. Precipitable water values will be
around 1.6- 1.7 inches and there is an inverted-V signature
highlighting the potential damaging wind threat with stronger
storms that may develop. One factor that may limit convection is
the northwesterly flow around the upper trough creating some
downsloping flow. Will continue to advertise mid chance pops and
highlight severe threat in HWO product.

On Sunday, more northern stream shortwave energy moving through
the northwest flow will push a cold front through the forecast
area Sunday evening keeping a chance of storms in the forecast
although instability will not be quite as strong as Saturday.
Chance pops are warranted, though downsloping flow will again be
a limiting factor. Much drier air will filter into the region
behind the front Sunday night with precipitable water values
dropping below 1 inch with clearing skies. Temperatures during
this period will be above normal with highs in the lower to mid
90s Sat/Sun with lows in the 70s Saturday night and in the upper
60s to around 70 Sunday night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The extended forecast period will feature generally dry
conditions, which will be a nice change from the past couple of
weeks. A persistent mean upper trough will persist over New
England with a building upper ridge over the Central and
Southern Plains by midweek through the end of the week. This
will result in persistent mid level northwesterly flow over the
forecast area. A dry surface trough/front will cross the region
Wednesday but precipitable water values remain around or below
1.25 inches with downsloping northwesterly flow further
limiting possible diurnal convection.

Chances of rain will return late week as precipitable water
values increase back over 1.75 inches on Friday with more
shortwave energy diving southeast towards the region in
northwesterly flow. Temperatures during this period will be
near normal with highs in the upper 80s to around 90 degrees and
lows in the 60s.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Convection crossing the CSRA. Discrete cells ahead of the line
developing in the Augusta area at 22Z. Have updated AGS/DNL for
cig/vsby restrictions and strong gusty winds with possibly
severe thunderstorms through 00Z.

The chances remain low enough at CAE/CUB/OGB that a simple VCTS
should suffice for now. Winds should generally be out of the west,
maybe backing a bit overnight, but speeds of less than 12 knots
should prevent any significant problems at the terminals outside of
possible short lived convection.

EXTENDED AVIATION OUTLOOK...Expect mainly diurnal showers and
thunderstorms through Monday. Periods of ceiling and visibility
restrictions are possible each morning with abundant low level
moisture present.

&&

.HYDROLOGY...
Heavy rain in the headwaters will result in elevated flows on
area rivers through the weekend. A River Flood Warning remains
in effect for the Congaree River at Carolina Eastman, Congaree
National Park- Gadsden and the Saluda river at Chappells. A
River Flood Advisory continues for the Congaree River at
Columbia.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 1, 8:17 AM EDT, 11 hours 37 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Columbia SC
817 AM EDT Fri Jun 1 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021230-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
817 AM EDT Fri Jun 1 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Thunderstorms late this afternoon and evening could become strong
and possibly contain damaging wind and hail.

River flood warnings continue along the Congaree and Saluda rivers.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

River flood warnings continue along the Congaree and Saluda rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 7:20 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Columbia SC
720 PM EDT FRI JUN 1 2018

SCZ035-036-041-020000-
Orangeburg SC-Barnwell SC-Bamberg SC-
720 PM EDT FRI JUN 1 2018

...Thunderstorm Outflow Will Impact Portions of northwestern
Orangeburg...Barnwell and northwestern Bamberg Counties Until 800 PM
EDT....

At 718 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm outflow extending along a line from 16 miles
northeast of Blackville to 7 miles west of Millett, moving east at
20 mph.

  HAZARD...strong winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Orangeburg, Barnwell, Bamberg, Denmark, Savannah River Site,
Brookdale, Williston, Blackville, North, Springfield, Hilda, Neeses,
Norway, Snelling, Olar, Kline, Elko, Cordova, Livingston and Cope.

This includes Interstate 26 between mile markers 143 and 148.

LAT...LON 3313 8172 3317 8177 3318 8177 3336 8155
      3352 8133 3362 8110 3359 8078 3356 8075
      3311 8125 3311 8136 3316 8154 3309 8162
      3309 8165
TIME...MOT...LOC 2318Z 290DEG 16KT 3357 8115 3309 8167
Local storm report, Jun 1, 7:22 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
722 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     4 E SALUDA              34.01N 81.70W
06/01/2018                   SALUDA             SC   LAW ENFORCEMENT

            TREE IN ROADWAY ON BOYD BRANCH ROAD.
            REPORTED BY SC HIGHWAY PATROL.

&&

RC
Local storm report, Jun 1, 7:26 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     2 NNW NEWBERRY          34.31N 81.62W
06/01/2018                   NEWBERRY           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT US-76 WILSON ROAD AND
            SC-121. REPORTED BY SC HIGHWAY PATROL AT
            1918. TIME ESTIMATED FROM RADAR.

&&

RC
Local storm report, Jun 1, 7:34 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
734 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND DMG     4 NNW SILVERSTREET      34.28N 81.73W
06/01/2018                   NEWBERRY           SC   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA OF MULTIPLE
            TREES DOWN IN THE BELFAST ROAD AREA. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 1, 7:37 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
737 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     TSTM WND DMG     WHITMIRE                34.50N 81.61W
06/01/2018                   NEWBERRY           SC   PUBLIC

            REPORT RECEIVED VIA SOCIAL MEDIA OF MULTIPLE
            TREES DOWN IN THE WHITMIRE AREA. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Jun 1, 7:47 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
747 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     TSTM WND DMG     8 ENE AIKEN             33.59N 81.59W
06/01/2018                   AIKEN              SC   LAW ENFORCEMENT

            POWER LINES DOWN ON NEW HOLLAND ROAD.
            REPORTED BY AIKEN COUNTY SHERIFF.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:58 AM EDTDense Fog AdvisoryCAEChesterfield, Fairfield, Kershaw, Lee2 hr
Jun 1, 5:17 PM EDTSevere Thunderstorm WarningCAEMcCormick43 min
Jun 1, 5:46 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick44 min
Jun 1, 6:10 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda50 min
Jun 1, 6:46 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Saluda44 min
Jun 1, 6:59 PM EDTSevere Thunderstorm WarningCAEAiken, Lexington, Orangeburg46 min
Jun 1, 7:15 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland45 min
Jun 1, 7:20 PM EDTSpecial Weather StatementCAEBarnwell40 min
Jun 1, 7:22 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland23 min
Jun 1, 7:57 PM EDTSevere Thunderstorm WarningCAELexington, Richland33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.